Home
 
Choose Your City
Change City

Hay fever driving risk

<p>As many as one in seven drivers suffer from hay fever or other allergies, and almost half (45 per cent) of these have driven on the roads while taking medication and nearly one-fifth (18 per cent) admit their driving had been negatively affected as a result during the past 12 months.</p>

Not a problem to sneeze at



The hay fever season is approaching fast and drivers could be putting themselves and other motorists at risk by driving under the influence of hay fever and allergy medication, according to new research.





As many as one in seven drivers suffer from hay fever or other allergies, and almost half (45 per cent) of these have driven on the roads while taking medication and nearly one-fifth (18 per cent) admit their driving had been negatively affected as a result during the past 12 months.


One driver in 10 lost concentration at the wheel due to an impaired reaction caused by illness or medication.


Despite the side-effects, such as drowsiness, that everyday medicines including hay fever remedies can have, 25 per cent of drivers admitted to rarely or never checking the side-effects of their remedies before setting off, and just under a quarter of drivers believed there was nothing wrong with driving while on any hay fever or allergy medication.


But, in an odd contradiction, eight in 10 drivers would alter their behaviour if they discovered a hay fever medicine they were about to take might affect their driving, with a third (36 per cent) holding off taking the medicine until after having driven, and a quarter (24 per cent) not driving at all.


Certain types of drugs or even herbal supplements can affect a person’s ability to drive safely and if several over-the-counter drugs for the treatment of the same ailment are combined, they could be very dangerous on the road. Always read the label of any medication you plan to take — either prescribed by a doctor or purchased at a drug store — and discuss possible side-effects with the pharmacist.


Driving when affected by medicines may increase the risk of causing an accident, which could result in you getting points deducted on your licence, or losing it altogether.


Possible side-effects that may occur as a result of taking medication include: feeling tired or lethargic; dizziness; blurry vision; nausea; and inability to maintain attention span.


Pay particular attention to warning labels when taking medicines for the following complaints, as they may affect driving ability: Hay fever and allergies; coughs, colds and flu; high blood pressure and heart conditions; depression and anxiety; arthritis; diabetes; pain (headaches, period pains); epilepsy; sleep problems; and travel sickness, nausea, vomiting.


 
 
You Might Also Like